|Crystal Meth and CD4 Count
Jan 6, 2011
I have been Hiv positive for 6 yrs now and am doing very well. However I have several friends who are also hiv positive. Two of my friends have been long time users of Crystal Meth and Both of the gentlemen are on Drug Therapy for HIV at this time and neither one of them are able to get there CD4 levels to rebound up to over 100. I spoke with my Dr in regards to this and she said that this is not uncommon. I guess I am just worried about my friends and was hoping that you could possibly give me some input into this situation and offer any suggestions that my friends should consider. One friend said he wants a second opinion, I personally don't see this because the tests do not lie. I have never been a drug user and find it hard to always be totally understanding in regards to people who suffer from drug or alcohol addictions. Any input you can shed on this issue would be greatly appreciated.
| Response from Dr. Fawcett
Crystal meth is a particularly addictive drug because it affects a part of the brain called the reward center, which plays a role in positive reinforcement and associating various stimuli with good feelings. It's problematic for persons with HIV for several reasons. Many people on a "meth run" simply don't take their antiviral medications. Sometimes despite their best intentions (I've had clients ask their friends to remind them to take their drugs, set alarm clocks, etc.) they may go days without their meds, which can lead to drug resistance. Additionally, meth is processed in the liver and interacts with many medications, the most common being ritonavir (Norvir), reducing the benefit of antivirals. Finally, there are new studies which document that meth physiological impacts the immune system in ways that are not completely understood. Your friends should steer clear of crystal meth. More information can be found at www.lifeormeth.com and www.tweaker.org, and most major cities have local meth initiatives to provide information and assist persons in dealing with this drug.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.